Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 187, NWS Austin/San Antonio, TX

July 15, 2005Dimmit County, Zavala County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Jul 15, 2005, 6:35 PM CDT for Dimmit County, Zavala County, Texas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2005, 6:35 PM CDT (23:35 UTC)
Expired
Jul 15, 2005, 7:00 PM CDT
In force
25 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

Counties Dimmit County, TX, Zavala County, TX

The radar

The Laughlin AFB radar (KDFX), 81 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 11.6 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2005-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1270 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2005-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1270 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
615 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 152335
SVREWX
TXC127-507-160000-
/O.NEW.KEWX.SV.W.0187.050715T2335Z-050716T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
635 PM CDT FRI JUL 15 2005

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES...
  ZAVALA
  DIMMIT

* UNTIL 700 PM CDT

* AT 636 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR CRYSTAL CITY...AND MOVING SOUTH AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE CARRIZO SPRINGS.

LAT...LON 2879 9969 2880 9990 2853 9996 2852 9965

$$
1 follow-up statement
000 
WWUS54 KEWX 152353
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
653 PM CDT FRI JUL 15 2005

TXC127-507-160000-
/O.CON.KEWX.SV.W.0187.000000T0000Z-050716T0000Z/
ZAVALA TX-DIMMIT TX-
653 PM CDT FRI JUL 15 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 700 PM CDT FOR
DIMMIT AND ZAVALA COUNTIES...

AT 651 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR CRYSTAL CITY...MOVING SOUTH AT 15 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

LAT...LON 2879 9969 2880 9990 2853 9996 2852 9965

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 3:52 PM CDT, 2 hours 43 minutes earlier.

Area forecast discussion, Jul 15, 3:52 PM CDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
352 PM CDT FRI JUL 15 2005

.DISCUSSION...
TREND OF MORE RAIN COMING STILL SHOWS UP IN THE FORECASTS THROUGH
NEXT FRIDAY.  WEAK LOW AT 700 TO 300 HPA CONTINUES OVER THE AREA
THROUGH SATURDAY...BRINGING A CHANCE FOR MAINLY DAYTIME TO EARLY
EVENING SUMMER SHOWERS OR THUNDERSTORMS.  FORECASTS SHOW THIS LOW
DRIFTING WEST AND NORTH ON SUNDAY AND MONDAY...AS HIGH AT 700 TO 500
HPA BUILDS OVER THE AREA FROM THE EAST.  THIS PATTERN SIGNALS
DECREASING CHANCES FOR RAIN SUNDAY...WITH LIMITED CHANCES BY
MONDAY.  TUESDAY SHOWS LOW CHANCES OF RAIN ALSO.  WILL SHOW LOW
POPS ON THE EAST AND SOUTHEAST PART OF SOUTH CENTRAL TEXAS FOR
MONDAY AND TUESDAY.

CHANCES OF RAIN INCREASE ON WEDNESDAY ASSOCIATED WITH EMILIE...FROM
FORECASTS BY THE TROPICAL PREDICTION CENTER IN MIAMI...THAT MOVE
THIS TROPICAL SYSTEM CLOSER TO THE AREA WEDNESDAY.  THE WEDNESDAY
JULY 20TH TO FRIDAY THE 22ND PERIOD INDICATES INCREASING RAIN
CHANCES FROM SHOWERS OR THUNDERSTORMS.  GFS ENSEMBLE MEAN CONTINUES
TO SHOW TROF AT 700 TO 500 HPA WEST OF SOUTH CENTRAL TEXAS IN THE
MID TO LATE PART OF NEXT WEEK.  INCREASEED RAIN CHANCES FOR THIS
PERIOD CONTINUE TO SHOW UP IN MEDIUM RANGE FORECASTS.  THIS
FORECAST IS BASED ON LATEST TROPICAL PREDICTION CENTER FORECASTS AND
FORECASTS FROM HPC FOR DAY 6 AND DAY 7...PLUS THE CONTINUED
FORECASTS FROM GFS ENSEMBLE MEAN THAT HAVE SHOWED BETTER CHANCES FOR
RAIN IN THE JUL 20 TO 23 TIME FRAME.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              73  92  74  95 /  40  60  30  20
AUSTIN BERGSTROM INTL AIRPORT  71  92  73  95 /  40  60  30  20
DEL RIO INTL AIRPORT           73  94  75  97 /  50  50  30  20
SAN ANTONIO INTL AIRPORT       73  91  74  94 /  50  60  30  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&

08/19/JB
Hazardous weather outlook, Jul 15, 5:28 AM CDT, 13 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
528 AM CDT FRI JUL 15 2005

TXZ171>173-183>194-202>209-217>225-228-161100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
528 AM CDT FRI JUL 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...
ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED LATER TODAY AND WILL
PERSIST INTO THE OVERNIGHT HOURS. STORMS ARE NOT EXPECTED TO BECOME
SEVERE...BUT LOCALLY HEAVY RAINFALL IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...
THUNDERSTORMS ARE FORECAST OVER THE WEEKEND AND SOME MAY PRODUCE
LOCALLY HEAVY RAINFALL. STORMS ARE NOT EXPECTED TO BECOME SEVERE.

HURRICANE EMILY IS FORECAST TO BE POSITIONED NEAR THE SOUTH TEXAS
COAST BY LATE TUESDAY INTO WEDNESDAY. A MORE NORTHERLY TRACK COULD
POTENTIALLY BRING TROPICAL STORM FORCE WINDS AND FLOODING RAINS TO
SOUTH CENTRAL TEXAS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 7:25 PM CDTSevere Thunderstorm WarningEWXDeWitt50 min
Jul 15, 3:34 PM CDTFlash Flood WarningEWXKerr3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.